Alert archive / Illinois / Severe Thunderstorm Warnings in 2006
Severe Thunderstorm Warning 5, NWS Lincoln, IL
NWS Lincoln, IL issued this severe thunderstorm warning at Feb 16, 2006, 2:45 PM CST for Sangamon County, Illinois. It was in force for 30 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Feb 16, 2006, 2:45 PM CST (20:45 UTC)
- Expired
- Feb 16, 2006, 3:15 PM CST
- In force
- 30 min
- Issued by
- NWS Lincoln, IL
- Area
- Counties, with a storm outline in the text
County Sangamon County, IL
The radar
The Lincoln radar (KILX), 57 km from the middle of the area, began a volume at 20:47 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Feb 16, 1:16 PM CST | Tornado Watch | SPC | 7 hr |
The nearest sounding before it
Lincoln, IL (KILX), launched 12:00Z, 8.8 hours before the alert went out and 106 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 372 m above ground
- 0-6 km bulk shear
- 72 kt
- 0-1 km storm-relative helicity
- 548 m²/s²
- 0-3 km storm-relative helicity
- 589 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 2.1
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS53 KILX 162045 SVRILX ILC167-162115- /O.NEW.KILX.SV.W.0005.060216T2045Z-060216T2115Z/ BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE LINCOLN IL 245 PM CST THU FEB 16 2006 THE NATIONAL WEATHER SERVICE IN LINCOLN HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... SANGAMON COUNTY IN CENTRAL ILLINOIS. * UNTIL 315 PM CST * AT 243 PM CST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING NICKEL SIZE HAIL...AND DESTRUCTIVE WINDS IN EXCESS OF 70 MPH. THIS STORM WAS LOCATED NEAR AUBURN...OR ABOUT 15 MILES SOUTHWEST OF SPRINGFIELD...AND WAS MOVING NORTHEAST AT 70 MPH. * LOCATIONS IMPACTED INCLUDE... SPRINGFIELD... CHATHAM... ROCHESTER... RIVERTON... SHERMAN... MECHANICSBURG... OTHER LOCATIONS IN THE WARNING INCLUDE...BUFFALO...DAWSON...CURRAN AND GLENARM. DOPPLER RADAR HAS INDICATED SOME WEAK ROTATION WITHIN THIS STORM. WHILE NOT IMMEDIATELY LIKELY...A TORNADO MAY STILL DEVELOP. IF A TORNADO IS SPOTTED...ACT QUICKLY AND MOVE TO A PLACE OF SAFETY IN A STURDY STRUCTURE...SUCH AS A BASEMENT OR SMALL INTERIOR ROOM. REPORT ANY SEVERE WEATHER OR DAMAGE TO YOUR LOCAL EMERGENCY MANAGER...OR THE NEAREST LAW ENFORCEMENT AGENCY...FOR RELAY TO THE NATIONAL WEATHER SERVICE. LAT...LON 3962 8992 3953 8978 3991 8924 3993 8968 $$ BARKER
2 follow-up statements
000 WWUS53 KILX 162104 SVSILX SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE LINCOLN IL 304 PM CST THU FEB 16 2006 ILC167-162115- /O.CON.KILX.SV.W.0005.000000T0000Z-060216T2115Z/ SANGAMON- 304 PM CST THU FEB 16 2006 ...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 315 PM CST FOR SANGAMON COUNTY... AT 301 PM CST...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING NICKEL SIZE HAIL...AND DESTRUCTIVE WINDS IN EXCESS OF 70 MPH. THIS STORM WAS LOCATED NEAR MECHANICSBURG...OR ABOUT 10 MILES EAST OF SPRINGFIELD... MOVING NORTHEAST AT 70 MPH. REPORT ANY SEVERE WEATHER OR DAMAGE TO YOUR LOCAL EMERGENCY MANAGER...OR THE NEAREST LAW ENFORCEMENT AGENCY...FOR RELAY TO THE NATIONAL WEATHER SERVICE. LAT...LON 3962 8992 3953 8978 3991 8924 3993 8968 $$ BARKER
000 WWUS53 KILX 162115 SVSILX SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE LINCOLN IL 315 PM CST THU FEB 16 2006 ILC167-162125- /O.EXP.KILX.SV.W.0005.000000T0000Z-060216T2115Z/ SANGAMON- 315 PM CST THU FEB 16 2006 ...THE SEVERE THUNDERSTORM WARNING FOR SANGAMON COUNTY EXPIRED AT 315 PM CST... AT 314 PM CST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED THAT THE THUNDERSTORM THAT HAD PROMPTED THE WARNING HAD MOVED OUT OF THE AREA...THUS THE WARNING HAS BEEN ALLOWED TO EXPIRE. A TORNADO WATCH REMAINS IN EFFECT UNTIL 8 PM. REMAIN ALERT TO THE POSSIBILITY OF MORE SEVERE WEATHER. REPORT ANY SEVERE WEATHER OR DAMAGE TO YOUR LOCAL EMERGENCY MANAGER...OR THE NEAREST LAW ENFORCEMENT AGENCY...FOR RELAY TO THE NATIONAL WEATHER SERVICE. LAT...LON 3962 8992 3953 8978 3991 8924 3993 8968 $$ BARKER
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Lincoln, IL wrote its last area forecast discussion before this severe thunderstorm warning went out at Feb 16, 2:10 PM CST, 35 minutes earlier.
Area forecast discussion, Feb 16, 2:10 PM CST, 35 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE LINCOLN IL 210 PM CST THU FEB 16 2006 .DISCUSSION... FORECAST CONCERNS MAINLY IN THE SHORT TERM WITH THE TIMING OF THE POTENT COLD FRONT ACRS CENTRAL IL THIS EVENING AND SVR POTENTIAL TO ITS EAST...FOLLOWED BY STRONG GRADIENT WINDS TONIGHT USHERING IN THE COLDEST AIR MASS OF THE YEAR SO FAR. NO MAJOR DIFFERENCES SEEN IN MODELS TODAY SO WL GO WITH A NAM/GFS BLEND THRU SUNDAY. COLD WX TO PREVAIL THRU THE WEEKEND WITH SOME MODERATION NOTED EARLY NEXT WEEK AS THE H5 VORTEX SHIFTS NORTH AND EAST AWAY FROM THE MIDWEST. SHORT TERM...TONIGHT THROUGH SUNDAY... STRONG TO SEVERE STORMS WILL BE EXITING THE FCST AREA RATHER QUICKLY THIS EVENING WITH MODEL DATA SUGGESTING THE LAST OF THE CONVECTION PUSHING INTO INDIANA SHORTLY AFTR 00Z. 18Z SOUNDING INDICATING UNSEASONABLY HIGH CAPES OF AROUND 1100 J/KG AND 0-6KM SHEAR OF +50KTS. SFC LOW...CURRENTLY ACRS CENTRAL IL THIS AFTN...SHOULD RAPIDLY PUSH NORTHEAST INTO SRN LOWER MICHIGAN AND DEEPEN THIS EVENING AS THE UPPER LEVEL ENERGY CATCHES UP WITH THE SFC SYSTEM. LINGERING PRECIPITATION...WHICH MAY TAKE ON A MIX OF RAIN...FREEZING RAIN AND SNOW EARLY SHOULD DEPART THE AREA QUICKLY AS MID LVL DRYING RACES ACRS THE AREA THIS EVENING. AFTER THAT...STRONG GRADIENT WINDS OF 35-45 MPH...WITH A FEW GUSTS AROUND 50 MPH AS SUGGESTED BY NAM BUFKIT SOUNDINGS. WL CARRY WIND ADVISORY FROM THIS EVENING UNTIL AROUND 09Z WEST OF I-57...AND UNTIL 12Z IN AREAS ALONG AND EAST OF I-57 AS SYSTEM IS FCST TO RACE QUICKLY AWAY FROM THE REGION WITH DIMINISHING WINDS SETTLING ACRS THE FCST AREA TOWARDS SUNRISE. ARCTIC HIGH PRESSURE WILL SETTLE INTO THE MIDWEST ON FRIDAY WITH 850 TEMPS DROPPING TO AROUND -15 DEG C BY LATE FRIDAY EVENING. WILL GO WITH A BLEND BETWEEN THE MAV AND MET GUID WHICH WOULD GIVE US A RANGE FROM AROUND 20 NW TO THE MIDDLE 30S SOUTHEAST. TEMPERATURE FCST FRIDAY NIGHT INTO SATURDAY MORNING A CHALLENGE AS MODELS SUGGESTS THE CORE OF THE ARCTIC AIR WILL STILL BE CENTERED WEST OF OUR AREA...HOWEVER GUIDANCE QUITE A BIT COLDER IN ALL OF OUR AREA WITH OUR NW BELOW ZERO. STILL A QUESTION AS TO HOW MUCH HIGH AND MID LVL MOITURE/CLOUDS WILL BE IN OUR AREA DURING THIS TIME FRAME...SO TEMPS WILL BE LOWERED FROM PREVIOUS FCST...BUT NOT JUMPING COMPLETELY ON THE CURRENT GUIDANCE. THE ACTUAL CENTER OF THE COLD AIR MASS WILL SLIP INTO CNTRL IL SUNDAY MORNING SO THAT MAY BE OUR COLDEST NIGHT...BUT AGAIN...HIGH LVL MOISTURE/CLOUDINESS STILL IN QUESTION...SO WL TEND TO STAY WITH THE MAV/MET BLEND FOR SUNDAY MORNING LOWS FOR NOW. ARCTIC HIGH PRESSURE WILL DRIFT OFF TO OUR EAST ON SUNDAY ALLOWING CLOUDS TO INCREASE FROM SOUTHWEST TO NORTHEAST DURING THE DAY. CHANCES FOR LIGHT SNOW HAVE BEEN INCORPORATED INTO THE SUNDAY NIGHT TIME FRAME AS MODELS CONTINUING TO INDICATE A PROLONGED PERIOD OF ISENT LIFT COINCIDING WITH RATHER LOW PRESSURE DEFICITS. LONG TERM...MONDAY THROUGH THURSDAY... A BLEND OF THE ECMWF AND GFS USED IN THE LONGER TERM FORECAST WITH MODELS INDICATING THE COLD VORTEX AT 500 MB SHOULD LIFT NORTHEAST WITH SOME MODERATION IN TEMPERATURES SEEN NEXT WEEK. SOME OF THE ENSMEBLES SUGGEST THE MEAN LONGWAVE TROF MAY RETROGRADE NEXT WEEK ALLOWING A MORE MODIFIED CP AIR MASS TO PREVAIL ACRS THE MIDWEST. AFTER OUR CHANCES FOR LIGHT SNOW SUNDAY NIGHT INTO MONDAY...DRY WEATHER IS EXPECTED TO HOLD OVER THE REGION THRU THE REMAINDER OF THE FCST PERIOD WITH TEMPERATURES ACTUALLY RETURNING TO OR JUST ABOVE NORMAL IN THE TUE-THU TIME PERIOD. && .ILX WATCHES/WARNINGS/ADVISORIES... WIND ADVISORY FROM 00Z-09Z ROUGHLY WEST OF I-57 WIND ADVISORY FROM 03Z-12Z ALONG AND EAST OF I-57 && SMITH
Hazardous weather outlook, Feb 16, 11:00 AM CST, 3 hours 45 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE LINCOLN IL 1100 AM CST THU FEB 16 2006 ILZ027>031-036-037-040-041-171200- FULTON-KNOX-MARSHALL-MASON-PEORIA-SCHUYLER-STARK-TAZEWELL-WOODFORD- INCLUDING THE CITIES OF...GALESBURG...PEORIA 1100 AM CST THU FEB 16 2006 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL ILLINOIS AND EAST CENTRAL ILLINOIS. .DAY ONE...THIS AFTERNOON AND TONIGHT ISOLATED THUNDERSTORMS COULD PRODUCE SMALL HAIL TODAY ALONG AND NORTHWEST OF THE ILLINOIS RIVER VALLEY. THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS WITH DAMAGING WIND GUSTS THIS AFTERNOON EAST OF THE ILLINOIS RIVER. STRONG NORTHWEST WINDS WILL DEVELOP TONIGHT BEHIND THE COLD FRONT. SUSTAINED WINDS OF 20 TO 30 MPH...WITH GUSTS AROUND 40 MPH ARE EXPECTED. HIGH PROFILE VEHICLES SHOULD BE ALERT TO THE STRONG WINDS OVERNIGHT. TEMPERATURES WILL PLUMMET RAPIDLY THIS EVENING AS WELL. ANY WET SURFACES WILL QUICKLY FREEZE TO AN ICY GLAZE. THE SLIPPERY CONDITIONS WILL BE COMPLICATED BY THE STRONG WINDS. IT WILL BE EASY TO LOSE CONTROL OF YOUR VEHICLE. BE AWARE OF THE HAZARDOUS TRAVEL CONDITIONS TONIGHT. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY OR TONIGHT. ILZ038-042>057-061>063-066>068-071>073-171200- CASS-CHAMPAIGN-CHRISTIAN-CLARK-CLAY-COLES-CRAWFORD-CUMBERLAND-DEWITT- DOUGLAS-EDGAR-EFFINGHAM-JASPER-LAWRENCE-LOGAN-MACON-MCLEAN-MENARD- MORGAN-MOULTRIE-PIATT-RICHLAND-SANGAMON-SCOTT-SHELBY-VERMILION- INCLUDING THE CITIES OF...BLOOMINGTON/NORMAL...CHAMPAIGN/URBANA... CHARLESTON/MATTOON...DANVILLE...DECATUR...EFFINGHAM...JACKSONVILLE... LAWRENCEVILLE...LINCOLN...SPRINGFIELD 1100 AM CST THU FEB 16 2006 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL ILLINOIS...EAST CENTRAL ILLINOIS AND SOUTHEAST ILLINOIS. .DAY ONE...THIS AFTERNOON AND TONIGHT THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS FROM MID AFTERNOON INTO EARLY EVENING. PRIMARILY BETWEEN 2 AND 8 PM... A LINE OF STRONG TO SEVERE THUNDERSTORMS WILL DEVELOP AHEAD OF A STRONG COLD FRONT... AND RACE EASTWARD TOWARD INDIANA. THUNDERSTORMS ARE EXPECTED MAINLY ALONG AND EAST OF I-55. DAMAGING WINDS WILL BE THE PRIMARY HAZARD WITH THESE STORMS...WITH HAIL AND A TORNADO POSSIBLE OVER EAST CENTRAL AND SOUTHEAST ILLINOIS. STRONG NORTHWEST WINDS WILL DEVELOP TONIGHT BEHIND THE COLD FRONT. SUSTAINED WINDS OF 20 TO 30 MPH... WITH GUSTS UP TO 45 MPH ARE EXPECTED. HIGH PROFILE VEHICLES SHOULD BE ALERT TO THE STRONG WINDS OVERNIGHT. TEMPERATURES WILL PLUMMET RAPIDLY TONIGHT AS WELL. ANY WET SURFACES WILL QUICKLY FREEZE TO AN ICY GLAZE. THE SLIPPERY CONDITIONS WILL BE COMPLICATED BY THE STRONG WINDS. IT WILL BE EASY TO LOSE CONTROL OF YOUR VEHICLE. BE AWARE OF THE HAZARDOUS TRAVEL CONDITIONS TONIGHT. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON AND EARLY EVENING. HUETTL/SHIMON
The office that day
Everything else NWS Lincoln, IL issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Feb 16, 12:41 AM CST | Freezing Rain Advisory | ILX | Fulton, Knox, Marshall, Mason, Peoria, Schuyler and 3 more | 8 hr |
| Feb 16, 2:34 PM CST | Tornado Warning | ILX | Fulton, McLean | 207 days |
| Feb 16, 3:01 PM CST | Severe Thunderstorm Warning | ILX | Christian | 29 min |
| Feb 16, 3:24 PM CST | Tornado Warning | ILX | Christian, Fulton, Shelby | 207 days |
| Feb 16, 3:42 PM CST | Wind Advisory | ILX | Cass, Champaign, Christian, Clark, Clay, Coles and 29 more | 5 hr |
| Feb 16, 3:56 PM CST | Severe Thunderstorm Warning | ILX | Moultrie, Shelby | 27 min |
| Feb 16, 4:13 PM CST | Tornado Warning | ILX | Cass, Douglas, Morgan, Moultrie, Piatt, Scott | 218 days |
| Feb 16, 4:43 PM CST | Severe Thunderstorm Warning | ILX | Douglas | 32 min |
| Feb 16, 4:55 PM CST | Severe Thunderstorm Warning | ILX | Effingham, Shelby | 35 min |
| Feb 16, 5:32 PM CST | Severe Thunderstorm Warning | ILX | Effingham | 28 min |
| Feb 16, 5:45 PM CST | Severe Thunderstorm Warning | ILX | Clark, Cumberland | 30 min |
| Feb 16, 5:47 PM CST | Severe Thunderstorm Warning | ILX | Clay | 40 min |
Nearby
Severe Thunderstorm Warnings in Illinois, 2006Every severe thunderstorm warning in 2006
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.